Domperidone cardiac warning

The MHRA has issued guidance regarding the risk of QT prolongation in patients treated with domperidone.

Patients should seek prompt medical attention if symptoms such as syncope or tachyarrhythmia appear during treatment | SCIENCE PHOTO LIBRARY
Patients should seek prompt medical attention if symptoms such as syncope or tachyarrhythmia appear during treatment | SCIENCE PHOTO LIBRARY

Two studies have shown that domperidone may increase the risk of serious ventricular arrhythmias or sudden cardiac death, particularly in patients older than 60 years or taking doses greater than 30mg daily.

Domperidone should be avoided in patients taking medication that causes QT prolongation. Caution is required when treating patients with prolonged cardiac conduction intervals, significant electrolyte disturbances or underlying cardiac disease.

The lowest effective dose should be used and patients should seek prompt medical attention if symptoms such as syncope or tachyarrhythmia appear during treatment.

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Already registered?
Sign in

intelog app

Access the full drug database and quick-reference tables on the go

Find out more